Rumpel–Leede Phenomenon After Radial Artery Catheterization
A 53-year-old female with prior stenting of the left anterior descending artery was admitted with an acute coronary syndrome. Coronary angiography was performed using a right radial approach with 6F catheters and showed patent stents in the left anterior descending artery and 70% stenosis in the mid right coronary artery, treated by successful stenting. After the intervention, hemostasis was obtained with a 12 cc air-filled radial artery wristband. A reverse Barbeau test confirmed patent hemostasis. The band was deflated by following a standard protocol of maintaining the pressure for 2 hours after aPTT achieve a level <60 s, then removing 3 cc of air every 10 minutes until all air is deflated. On the morning after the procedure, she was asymptomatic but had a skin rash (Figure). The rash was nonblanching, petechial, nonraised, and nontender, and had clear margins corresponding to the radial pressure band. Pulses, sensorimotor examination, and platelet count were normal. This is a classic Rumpel–Leede phenomenon, in which venous return is impaired and arterial flow is normal. Localized high venous pressures cause capillary rupture into the dermis, resulting in a petechial rash. Rumpel–Leede phenomenon was originally described after prolonged venous occlusion by a tourniquet and has also been reported in patients with impaired collagen integrity leading to capillary fragility.1,2 Of note, our patient did not have a prior history of this phenomenon. This is the first case of Rumpel–Leede phenomenon after hemostasis with a radial artery pressure band after coronary angiography.
- © 2018 American Heart Association, Inc.